Red Man Syndrome- Causes, Treatment, and Prevention

Red Man Syndrome- Causes, Treatment, and Prevention

It is not wrong to say that medicines have revolutionized the world around us. We have gotten much better at treating infections that were considered to be fatal in the last few decades. More and more drugs are being introduced in the market every day but at what cost?

While all the drugs that we use today can treat a lot of health problems, most of them come with side effects. While most of the drugs produce clinically negligible and harmless adverse effects, some of them may complicate to create a whole different problem for the user.

One of such drugs is vancomycin.

Vancomycin is a famous antibiotic drug which is used in almost all the intensive care units for treating bacterial infections. It is used as an alternative to the patients who are allergic to cephalosporins or penicillin. Vancomycin can treat all the infections of the blood, bone, and the skin.

In some patients, vancomycin itself can induce an allergic attack, a condition which is known as red man syndrome. This syndrome occurs in around 5 to 13 percent of the patients.

But this is not the only type of allergic reaction that vancomycin can cause in the patients. The drug can also induce anaphylaxis in the users which is a life-threatening condition and requires immediate treatment.

Red Man Syndrome

Before heading towards the causes and treatment of red man syndrome, let’s go through some quick facts about this condition which will help in developing a better understanding.

  • Red man syndrome is not an allergic attack. However, the condition manifests itself similar to that of an allergy
  • There are a number of ways in which you can treat red man syndrome
  • Drugs that lead to the release of histamine in your body can lead to red man syndrome

What are the Causes of Red Man Syndrome?

A lot of scientists used to think that red man syndrome is caused by consuming vancomycin that has been prepared in a toxic or impure environment. However, the syndrome was unable to be managed even when vancomycin was purified.

According to the latest discoveries, it has now been discovered that vancomycin actually changes the way in which blood cells are produced. This causes the number of platelets in the blood to reduce. In some cases, these red blood cells are converted into white blood cells.

One thing that is pretty clear is that red man syndrome occurs due to the infusion of vancomycin or any other drug that is functionally similar to it.

Infusion of a drug refers to a process in which any drug is transferred into the body with the help of a catheter or a needle instead of giving it orally. A drug is often infused directly into a vein but can also be injected via epidural or intramuscular routes. This includes infusing vancomycin or any other drug near the spinal cord or into the membrane.

Red man syndrome makes an appearance right after a rapid infusion of vancomycin that has lasted for less than one hour. The symptoms do not take long to appear and can usually be spotted between 4 to 10 minutes of the infusion.

Red man syndrome

However, in certain cases, delays in reactions have been observed, especially after longer infusions of vancomycin.

Red man syndrome is more commonly seen in people who are already suffering from a medical condition. These conditions may include:

  • Cancer, especially of the lung
  • HIV, an infection that may interfere with the antibiotic treatment
  • Graft-versus-host disease, a reaction that occurs after the completion of a bone marrow transplant

In 30 percent of the cases, no known reason for red man syndrome can be spotted.

Red man syndrome can acquire a more complicated state in people below the age of children. It is also dangerous and has a potential to get severe in children.

RELATED: People Are Picking The Wrong Allergy Medications- Surgery Report Explains Why

What are the Symptoms of Red Man Syndrome?

Generally speaking, the earliest symptoms of red man syndrome include the appearance of a rash on neck, face, and upper torso. The skin becomes flushed and starts to burn or itch.

This can further complicate into chills and fever. The patient may often suffer from headaches and it is common for him to be agitated or dizzy most of the time. This is followed by swelling of lips, eyes, and the face.

Six days after the development of initial symptoms, the skin usually becomes thickened and start peeling off. The peeling of the skin occurs in the form of small flakes or sometimes in the form of large sheets.

Peeling of skin can occur anywhere on the body but is more prominent on soles and palms of the feet.

If the syndrome appears on the scalp, it may also lead to hair loss. The nails of the patient may become ridged or start falling off.

Other symptoms of red man syndrome may include:

  • Vomiting
  • Nausea
  • Pain
  • Fainting
  • Hives
  • Muscle spasms
  • Fatigue
  • Swelling of the lymph nodes
  • A decrease in blood pressure
  • Dehydration
  • Increase in heart rate
  • Secondary infections

In severe forms of the disease, the patients may also suffer from chest pain. It can also make it difficult for you to breathe.

In most of the cases, red man syndrome is not life-threatening. However, it can affect the heart adversely and may even lead to a cardiac arrest and eventual death.

Red man syndrome

In rare cases, red man syndrome resulting from vancomycin can damage the kidneys and may even interfere with the sense of hearing. This is the reason why this drug is only given when the infection is serious.

Red Man Syndrome; Treatment

The treatment of red man syndrome is based on the cause of this problem so, it is extremely important to find out the accurate diagnosis. In severe cases, the patient needs to be hospitalized so that they can be monitored properly and at regular intervals.

If the person who is being infused with vancomycin starts manifesting the symptoms of red man syndrome, the first step must be to stop the infusion at once. Once the symptoms disappear, the infusion can begin again, but this time at a lower rate.

The treatment also includes stopping any unneeded medication. Mild steroids are used topically along with the use of antibiotics and antihistamines to handle other symptoms.

Tips for Management

Most of the symptoms of red man syndrome can be handled by moisturizing the skin properly. This can be done with the help of wet wraps, wet dressings, and even emollients.

Prevention

It has been observed that the administration of antihistamines right before the infusion of vancomycin can reduce the risk of skin becoming itchy and red. Providing the patient with diphenhydramine right before infusing vancomycin in their body for the first time can also prevent the occurrence of red man syndrome.

It is also important to keep in mind that the vancomycin infusion must take 60 minutes to complete. This can help in minimization of the side effects. Infusing vancomycin in smaller but frequent doses allows the body to tolerate it in a better way. The symptoms of red man syndrome are usually not serious, but they can be uncomfortable and must be treated quickly.

Red man syndrome

Outlook

Red man syndrome is not a dangerous condition but it is better to treat it right away. Anti-histamines can be used for managing the symptoms while preventing any adverse effects.

If you have ever encountered this problem before, do tell your doctor before using vancomycin again.

 

Nancy Walker

Nancy holds a Medicine degree and a Masters of Science MS in Infectious Disease and Global Health (MS-IDGH) from Tufts University. She worked as a lecturer for three years before she turned towards medical writing. Her area of interest are infectious diseases; causes, mechanism, diagnosis, treatments and prevention strategies. Most of her writings ensure an easy understanding of uncommon diseases.

Leave a Reply
Your email address will not be published. *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

error: Content is protected !!
0 Shares
Tweet
Pin
Share